North Dakota, 2013

Tornado and Hail in North Dakota, August 30, 2013

August 30, 2013 · NWS BIS · 57 events in 10 counties and zones

Severe Thunderstorm Watch number 506 was in effect during this event. A prefrontal surface trough stretched from north to south across western North Dakota and was the focus for convective initialization in the mid to late afternoon hours as subtle mid level impulses in zonal flow aloft moved into the Northern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 506 was in effect during this event.

A prefrontal surface trough stretched from north to south across western North Dakota and was the focus for convective initialization in the mid to late afternoon hours as subtle mid level impulses in zonal flow aloft moved into the Northern Plains.

Storms initially developed near the Canadian border over extreme southeast Saskatchewan, where the prefrontal trough intersected a surface cold front. This complex of storms remained just north of the International Border before becoming supercellular and turning southeast into far north central North Dakota. Another complex of storms developed across eastern Stark County. Eventually the entire trough axis filled in with convection, with both right and left moving supercells spreading eastward throughout the evening. The numerous severe thunderstorms brought widespread large hail and severe thunderstorm wind gusts to many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 30, 2:33 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 30, 2:33 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT FRI AUG 30 2013

.UPDATE...
ISSUED AT 432 PM CDT FRI AUG 30 2013

UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH NUMBER 506.

CONVECTION IS ALREADY FIRING ALONG A PRE-FRONTAL TROUGH OVER
WESTERN NORTH DAKOTA. LAPS IS ANALYZING SURFACE-BASED CAPE VALUES
RANGING FROM 2000-2500 J/KG AHEAD OF THE BOUNDARY. THE ATMOSPHERE
IS PRIMED FOR SEVERE WEATHER DEVELOPMENT OVER WESTERN AND PORTIONS
OF CENTRAL NORTH DAKOTA LATER THIS AFTERNOON/EVENING. WILL
CONTINUE TO MONITOR TRENDS.

THE UPDATED PRODUCTS HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)

ISSUED AT 232 PM CDT FRI AUG 30 2013

THE HIGHLIGHT OF THE SHORT TERM IS SEVERE CONVECTIVE DEVELOPMENT
LATE THIS AFTERNOON AND INTO THE EVENING.

REALLY NOT MUCH CHANGE IN THINKING IN REGARDS TO THE EVOLUTION AND
ASSOCIATED THREATS WITH THE ANTICIPATED CONVECTION. THE 18 UTC
HRRR/RAP CONTINUE THE TRENDS OF INITIATING CONVECTION ALONG A
PRE-FRONTAL TROUGH FROM HETTINGER THROUGH SHERWOOD FROM BETWEEN
20-22 UTC. THIS IS IN LINE WITH THE 12 UTC NAM/GFS/GEM/WRF AND THE
00 UTC WRF AND SPC SSEO. -10 TO -30 HAIL CAPE VALUES OF 700-900 J/KG
WITH DEEP LAYER SHEAR OF 40-50 KTS SUGGESTS LARGE HAIL WILL BE A
PRIMARY THREAT...ALONG WITH DAMAGING WINDS WITH DOWNDRAFT CAPE
VALUES AOA 1000 J/KG. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH
PWATS NEAR 1.50 INCHES. WHILE THE TORNADIC THREAT IS LOW...ANY
SUPERCELLS THAT CAN INTERACT WITH THE TROUGH MAY PRESENT A LOCALIZED
THREAT FOR TORNADOES. STORMS ARE EXPECTED TO BE FOCUSED EAST OF
HIGHWAY 83 POST 00 UTC...SUSTAINED BY A 25 KT LOW LEVEL JET.

FOR SATURDAY...A COOLER AND NOTABLY DRIER DAY IS FORECAST ACROSS THE
AREA IN THE WAKE OF A COLD FRONT THAT WILL ENTER NORTHWEST NORTH
DAKOTA TONIGHT AND CLEAR THE SOUTHEAST PORTIONS OF THE CWA BY 18
UTC. BREEZY NORTHWEST WINDS AND DEWPOINTS DROPPING INTO THE 40S WILL
LEAD TO HIGH FIRE DANGER ACROSS THE SOUTHWEST...HOWEVER...CRITICAL
FIRE WEATHER CONDITIONS AND HEADLINES ARE NOT ANTICIPATED.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)

ISSUED AT 232 PM CDT FRI AUG 30 2013

SURFACE COLD FRONT SWEEPING SOUTHEAST ACROSS THE STATE SATURDAY
MORNING/AFTERNOON SHOULD BE MOSTLY SOUTH AND EAST OF THE JAMES RIVER
VALLEY BY 00Z SUNDAY/EARLY SATURDAY EVENING. THERE STILL MAY BE SOME
LINGERING CONVECTION ACROSS PORTIONS OF THE JAMES RIVER VALLEY
AROUND 00Z...SO WILL MAINTAIN A SLIGHT CHANCE FOR THUNDERSTORMS
ACROSS LAMOURE AND DICKEY COUNTIES IN THE EVENING...DRY ALL AREAS
AFTER 06Z.

DRY...SUNNY...AND MUCH COOLER (HIGHS 70-80) FOR SUNDAY AS CANADIAN
HIGH PRESSURE BUILDS ACROSS THE NORTHERN PLAINS.

AFTER SUNDAY...WILL SEE A SLOW WARMING TREND BACK TO ABOVE NORMAL
TEMPERATURES THROUGH THE WORK WEEK AS THE UPPER RIDGE REBUILDS
ACROSS THE ROCKIES. HOT CONDITIONS POSSIBLE BY THE END OF THE WORK
WEEK/EARLY NEXT WEEKEND WITH THE 12Z GFS/EC INDICATING ANYWHERE FROM
26-30C 850MB ISOTHERMS OVER THE DAKOTAS. EXPECT MOSTLY DRY
CONDITIONS OVER NORTH DAKOTA MONDAY/MONDAY NIGHT WITH A DRY
NORTHWEST FLOW ALOFT. AFTERWARDS...WITH THE EXCEPTION OF POSSIBLE
EMBEDDED WAVES UNDERCUTTING THE RIDGE...SHOULD REMAIN MAINLY DRY
UNTIL THE END OF THE WORK WEEK/SOMETIME NEXT WEEKEND WHEN MODELS
PROJECT A STRONG COLD FRONTAL PASSAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)

ISSUED AT 232 PM CDT FRI AUG 30 2013

VFR CONDITIONS OUTSIDE OF THUNDERSTORMS ARE EXPECTED FOR THE
18 UTC TAFS. SCATTERED THUNDERSTORMS ARE EXPECTED TO INITIATE
BETWEEN THE WESTERN TAF SITES OF KISN/KDIK AND THE CENTRAL SITES
OF KMOT/KBIS BETWEEN 20-22 UTC...AND MOVE EAST THROUGH THE
EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...TM
SHORT TERM...AYD
LONG TERM...NH
AVIATION...AYD
Hazardous weather outlook, Aug 30, 2:24 PM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 PM CDT FRI AUG 30 2013

NDZ001>005-009>013-017>022-031>035-040>045-312130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-
424 PM CDT FRI AUG 30 2013 /324 PM MDT FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT/10 PM
MDT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN HIGHWAY 85 AND
HIGHWAY 83 LATE THIS AFTERNOON AND MOVE EAST THROUGH THE EVENING.
SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS CENTRAL AND EAST SATURDAY
MORNING AND AFTERNOON...AND ACROSS THE SOUTHERN JAMES RIVER VALLEY
EARLY SATURDAY EVENING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE AT 1-800-247-0212 WITH SEVERE WEATHER
REPORTS.

NDZ023-025-036-037-046>048-050-051-312130-
WELLS-FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
424 PM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD IMPACT THE REGION
AFTER SUNSET. THE PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE
HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. THE THREAT FOR SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Special weather statement, Aug 30, 2:31 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM CDT FRI AUG 30 2013

NDZ002-003-302230-
BURKE-RENVILLE-
431 PM CDT FRI AUG 30 2013

...DEVELOPING THUNDERSTORMS ACROSS BURKE AND NORTHERN RENVILLE
COUNTIES...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 12 MILES
NORTHEAST OF SHERWOOD TO BOWBELLS...AND MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOWBELLS...
  SHERWOOD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 1100 PM CDT.

HEINERT
Special weather statement, Aug 30, 3:15 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT FRI AUG 30 2013

NDZ018-019-033-034-302315-
DUNN-MERCER-MORTON-STARK-
515 PM CDT FRI AUG 30 2013

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHEAST DUNN COUNTY AND
NORTHEAST STARK COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MARSHALL...OR 29 MILES
NORTHEAST OF DICKINSON...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HEBRON...
  ZAP...
  BEULAH...
  RURAL SOUTHERN MERCER COUNTY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

HEINERT
Special weather statement, Aug 30, 3:22 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT FRI AUG 30 2013

NDZ003-004-302245-
BOTTINEAU-RENVILLE-
522 PM CDT FRI AUG 30 2013

...STRONG THUNDERSTORM NEAR THE INTERNATIONAL BORDER OF FAR
NORTHEAST RENVILLE AND NORTHERN BOTTINEAU COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ANTLER...OR 45
MILES WEST OF BOTTINEAU...MOVING EAST AT 20 MPH. THIS STORM PRODUCED
ONE INCH HAIL IN FAR SOUTHERN CANADA.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND VERY HEAVY RAIN...ARE ALL
POSSIBLE WITH THIS STORM OVER EXTREME NORTHEAST RENVILLE AND
NORTHERN BOTTINEAU COUNTIES.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANTLER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

THIS STORM MAY TRACK FARTHER SOUTH OR INTENSIFY. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

HEINERT

The radar

The Bismarck radar (KBIS), 109 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

49 hail, 6 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Stark

When
August 30, 3:43 PM MST to 3:48 PM MST
Where
Stark County, 10.53 mi N of Antelope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -102.160

Hail, Mercer

When
August 30, 4:45 PM CST to 4:50 PM CST
Where
Mercer County, 4.58 mi S of Zap
Measured
2 in hail
Reported by
Social Media
Coordinates
47.214, -101.912

Hail, Morton

When
August 30, 5:00 PM CST to 5:07 PM CST
Where
Morton County, 4.47 mi NE of Hebron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.950, -101.970

Hail, Morton

When
August 30, 5:30 PM CST to 5:40 PM CST
Where
Morton County, 8.11 mi NNE of Glen Ullin
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.930, -101.770

Funnel Cloud, Morton

When
August 30, 5:36 PM CST to 5:38 PM CST
Where
Morton County, 2.76 mi N of Glen Ullin
Reported by
Public
Coordinates
46.860, -101.830

A brief funnel cloud formed near Interstate 94.

Hail, Bottineau

When
August 30, 5:40 PM CST to 5:50 PM CST
Where
Bottineau County, 5.34 mi NNW of Bottineau
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.900, -100.480

Thunderstorm Wind, Bottineau

When
August 30, 5:40 PM CST to 5:50 PM CST
Where
Bottineau County, 5.34 mi NNW of Bottineau
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.900, -100.480

Large hail accompanied the strong winds.

Hail, Bottineau

When
August 30, 5:55 PM CST to 6:05 PM CST
Where
Bottineau County, 3.57 mi NNE of Bottineau Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.880, -100.400

Thunderstorm Wind, Bottineau

When
August 30, 5:55 PM CST to 6:00 PM CST
Where
Bottineau County, 7.73 mi E of Bottineau Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.830, -100.250

Heavy rain and small hail accompanied the strong winds.

Hail, Morton

When
August 30, 6:10 PM CST to 6:15 PM CST
Where
Morton County, 4.78 mi NW of New Salem
Measured
2 in hail
Reported by
COOP Observer
Coordinates
46.900, -101.490

Hail, Bottineau

When
August 30, 6:10 PM CST to 6:20 PM CST
Where
Bottineau County, 2.8 mi N of Bottineau
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.870, -100.440

Hail, Bottineau

When
August 30, 6:10 PM CST to 6:20 PM CST
Where
Bottineau County, 7.73 mi E of Bottineau Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.830, -100.250

Thunderstorm Wind, Bottineau

When
August 30, 6:10 PM CST to 6:20 PM CST
Where
Bottineau County, 2.8 mi N of Bottineau
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.870, -100.440

Large hail accompanied the strong winds.

Tornado, Morton

When
August 30, 6:10 PM CST to 6:15 PM CST
Where
Morton County, 3.74 mi WNW of New Salem to 1.68 mi NNW of New Salem
Rating
EF0
Path length
2.49 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
46.877, -101.489

A tornado was spotted on the ground north of Interstate 94 in rural Morton County. There was no damage reported and so the tornado was rated EF0.

Hail, Morton

When
August 30, 6:12 PM CST to 6:17 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
46.850, -101.410

Hail, Mercer

When
August 30, 6:20 PM CST to 6:30 PM CST
Where
Mercer County, 10.36 mi N of Zap
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.430, -101.920

Hail, Mercer

When
August 30, 6:40 PM CST to 6:50 PM CST
Where
Mercer County, 13.6 mi W of Pick City
Measured
1.75 in hail
Reported by
Public
Coordinates
47.500, -101.760

Thunderstorm Wind, Rolette

When
August 30, 6:40 PM CST to 6:50 PM CST
Where
Rolette County, 6.26 mi ENE of San Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.860, -99.900

Up to dime size hail accompanied the strong winds.

Hail, Ward

When
August 30, 6:45 PM CST to 6:55 PM CST
Where
Ward County, 0.69 mi N of Douglas
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.860, -101.500

Hail, Ward

When
August 30, 6:46 PM CST to 6:53 PM CST
Where
Ward County, 0.69 mi N of Douglas
Measured
1.5 in hail
Reported by
Public
Coordinates
47.860, -101.500

Hail, Morton

When
August 30, 6:52 PM CST to 7:00 PM CST
Where
Morton County, 1.89 mi E of Sweet Briar
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.830, -101.140

Hail, Ward

When
August 30, 6:55 PM CST to 7:05 PM CST
Where
Ward County, 7.21 mi NE of Douglas
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
47.930, -101.400

The large hail damaged a shed, tractor, and pickup truck.

Hail, Morton

When
August 30, 7:01 PM CST to 7:07 PM CST
Where
Morton County, 5.07 mi ENE of Sweet Briar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.870, -101.090

Hail, Morton

When
August 30, 7:07 PM CST to 7:14 PM CST
Where
Morton County, 6.24 mi ESE of Sweet Briar
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
46.780, -101.070

Hail, Ward

When
August 30, 7:15 PM CST to 7:25 PM CST
Where
Ward County, 4.73 mi SE of South Prairie
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
48.000, -101.230

Hail, Ward

When
August 30, 7:15 PM CST to 7:25 PM CST
Where
Ward County, 6.22 mi S of South Prairie
Measured
1.75 in hail
Reported by
Public
Coordinates
47.960, -101.300

Hail, Morton

When
August 30, 7:19 PM CST to 7:26 PM CST
Where
Morton County, 0.2 mi ESE of Mandan Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.769, -100.896

Hail, Ward

When
August 30, 7:25 PM CST to 7:30 PM CST
Where
Ward County, 6.91 mi S of Sawyer
Measured
1.75 in hail
Reported by
Public
Coordinates
47.980, -101.050

Hail, Morton

When
August 30, 7:25 PM CST to 7:30 PM CST
Where
Morton County, 6.22 mi N of Sweet Briar
Measured
1.25 in hail
Reported by
Public
Coordinates
46.920, -101.180

Hail, McHenry

When
August 30, 7:30 PM CST to 7:35 PM CST
Where
McHenry County, 3.49 mi N of Velva
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
48.120, -100.940

Hail, Ward

When
August 30, 7:30 PM CST to 7:35 PM CST
Where
Ward County, Sawyer
Measured
1.75 in hail
Reported by
Public
Coordinates
48.080, -101.050

Hail, Morton

When
August 30, 7:35 PM CST to 7:42 PM CST
Where
Morton County, 5.53 mi N of Sweet Briar
Measured
1.25 in hail
Reported by
Public
Coordinates
46.910, -101.180

Hail, Oliver

When
August 30, 7:40 PM CST to 7:50 PM CST
Where
Oliver County, 10.58 mi SW of Price
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.980, -101.120

Hail, Morton

When
August 30, 7:40 PM CST to 7:50 PM CST
Where
Morton County, 9.78 mi NNE of Sweet Briar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.950, -101.070

Hail, McHenry

When
August 30, 7:40 PM CST to 7:45 PM CST
Where
McHenry County, 0.69 mi S of Velva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.060, -100.930

Hail, Morton

When
August 30, 7:50 PM CST to 7:56 PM CST
Where
Morton County, 7.45 mi NW of Mandan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.900, -101.020

Hail, Morton

When
August 30, 8:00 PM CST to 8:10 PM CST
Where
Morton County, 2.81 mi NW of Mandan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.860, -100.940

Hail, Morton

When
August 30, 8:07 PM CST to 8:13 PM CST
Where
Morton County, 0.68 mi NNW of Mandan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.839, -100.906

Hail, Morton

When
August 30, 8:09 PM CST to 8:15 PM CST
Where
Morton County, 5.43 mi WNW of Mandan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.859, -101.007

Thunderstorm Wind, Morton

When
August 30, 8:09 PM CST to 8:15 PM CST
Where
Morton County, 5.5 mi WNW of Mandan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.856, -101.010

Large hail accompanied the strong winds.

Hail, Burleigh

When
August 30, 8:10 PM CST to 8:20 PM CST
Where
Burleigh County, 3.64 mi NE of Bismarck
Measured
1 in hail
Reported by
Public
Coordinates
46.840, -100.720

Thunderstorm Wind, Burleigh

When
August 30, 8:10 PM CST to 8:20 PM CST
Where
Burleigh County, 3.64 mi NE of Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.840, -100.720

Quarter size hail accompanied the strong winds.

Hail, McHenry

When
August 30, 8:15 PM CST to 8:22 PM CST
Where
McHenry County, 7.73 mi ENE of Karlsruhe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.150, -100.470

Hail, Burleigh

When
August 30, 8:18 PM CST to 8:25 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.810, -100.780

Hail, Burleigh

When
August 30, 8:20 PM CST to 8:27 PM CST
Where
Burleigh County, 2.67 mi N of Bismarck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.838, -100.762

Hail, Burleigh

When
August 30, 8:20 PM CST to 8:27 PM CST
Where
Burleigh County, 2.14 mi N of Bismarck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.831, -100.773

Hail, Burleigh

When
August 30, 8:25 PM CST to 8:30 PM CST
Where
Burleigh County, 4.03 mi ESE of (Bis)bismarck Muni A
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.760, -100.670

Hail, Burleigh

When
August 30, 8:27 PM CST to 8:33 PM CST
Where
Burleigh County, 1.38 mi S of Ft Lincoln
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.800, -100.600

Hail, Burleigh

When
August 30, 8:35 PM CST to 8:40 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
0.8 in hail
Reported by
Trained Spotter
Coordinates
46.810, -100.780

Hail, McHenry

When
August 30, 9:10 PM CST to 9:20 PM CST
Where
McHenry County, 3.73 mi W of Milroy
Measured
1.5 in hail
Reported by
Public
Coordinates
48.440, -100.610

Hail, McHenry

When
August 30, 9:14 PM CST to 9:20 PM CST
Where
McHenry County, 2.8 mi N of Towner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.390, -100.410

Hail, McHenry

When
August 30, 9:16 PM CST to 9:22 PM CST
Where
McHenry County, 4.17 mi N of Towner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.410, -100.410

Hail, McHenry

When
August 30, 9:20 PM CST to 9:25 PM CST
Where
McHenry County, 0.83 mi NNW of Towner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.360, -100.410

Hail, McHenry

When
August 30, 9:26 PM CST to 9:31 PM CST
Where
McHenry County, 1.46 mi NNE of Towner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.370, -100.390

Hail, Pierce

When
August 30, 9:55 PM CST to 10:05 PM CST
Where
Pierce County, 6.37 mi NNW of Silva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.260, -99.950

Hail, Pierce

When
August 30, 10:00 PM CST to 10:10 PM CST
Where
Pierce County, 9.13 mi NNW of Balta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.280, -100.140

Hail, Burleigh

When
August 30, 11:15 PM CST to 11:20 PM CST
Where
Burleigh County, 0.69 mi N of Regan
Measured
0.88 in hail
Reported by
Public
Coordinates
47.160, -100.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465746, 465960, 465747, 465748, 465749, 465795, 465796, 465797, 465798, 465800, 465803, 465804, 465805, 465961, 465799, 465801, 465802, 465806, 465807, 465808, 465813, 465809, 465814, 465815, 465810, 465811, 465817, 465812, 465818, 465819, 465963, 465820, 465822, 465823, 465824, 465825, 465826, 465827, 465828, 465829, and more.